Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 23, NWS Nashville, TN

February 29, 20126 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Feb 29, 2012, 3:33 PM CST for 6 counties in Tennessee. It was in force for 27 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 29, 2012, 3:33 PM CST (21:33 UTC)
Expired
Feb 29, 2012, 4:00 PM CST
In force
27 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Cannon County, TN, DeKalb County, TN, Putnam County, TN, Smith County, TN, White County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 91 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 29, 3:47 PM CSTTORNADO 11 Nnw Smithville, TN*** 1 FATAL *** EF1 TORNADO WITH MAX WINDS AROUND 90 MPH. 13.7 MILE DAMAGE PATH AND 200 YD MAX PATH WIDTH. BEGAN ON NORTH SIDE OF SMITHVILLE THEN TRACKED RAPIDLY EASTWARD ACROSS CENTER HILL LAKE BEFORE ENDING IN WESTERN WHITE COUNTY. ONE HOME ON STILTS LOCATED
Feb 29, 3:49 PM CSTTSTM WND GST 67Smithville, TN
Feb 29, 3:50 PM CSTTSTM WND DMG3 N Smithville, TNSTRUCTURAL DAMAGE ON ARROWHEAD DRIVE. TREES DOWN ON DOGWOOD CIRCLE AND HIGHLAND DRIVE. POSSIBLE TORNADO.
Feb 29, 3:54 PM CSTTSTM WND DMG8 Ne Smithville, TNROOF DAMAGE WITH NUMEROUS TREES DOWN ALONG HOLIDAY HAVEN RD. REPORT OF A PERSON TRAPPED IN A HOME. POSSIBLE TORNADO.
Feb 29, 4:02 PM CSTTORNADO 07 Nnw Sparta, TNEF0 TORNADO WITH MAX WINDS OF 85 MPH. 1.8 MILE DAMAGE PATH AND 50 YD MAX PATH WIDTH. BEGAN SOUTHWEST OF LINVILLE RD AND TRACKED RAPIDLY EASTWARD ACROSS HIGHWAY 111 BEFORE ENDING EAST OF WALNUT GROVE RD. A HOME AND BARN SUFFERED ROOF DAMAGE ON LINVILLE RD. SCAT
Feb 29, 4:10 PM CSTTSTM WND DMG8 N Sparta, TNBARN DESTROYED ALONG LINVILLE RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 29, 11:31 AM CSTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-02-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 580 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-02-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 365 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
580 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
365 m²/s²
0-3 km storm-relative helicity
485 m²/s²
Significant tornado parameter
1.9
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

268 
WUUS54 KOHX 292133
SVROHX
TNC015-041-141-159-185-189-292200-
/O.NEW.KOHX.SV.W.0023.120229T2133Z-120229T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
333 PM CST WED FEB 29 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUTNAM COUNTY IN MIDDLE TENNESSEE...
  SOUTHERN SMITH COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN WILSON COUNTY IN MIDDLE TENNESSEE...
  WHITE COUNTY IN MIDDLE TENNESSEE...
  NORTHERN CANNON COUNTY IN MIDDLE TENNESSEE...
  DE KALB COUNTY IN MIDDLE TENNESSEE...

* UNTIL 400 PM CST

* AT 328 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR
  ALEXANDRIA...MOVING EAST AT 65 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SMITHVILLE...
  BAXTER...
  COOKEVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM WEDNESDAY EVENING FOR
CENTRAL TENNESSEE.

&&

LAT...LON 3622 8533 3620 8532 3618 8528 3583 8528
      3590 8615 3619 8611 3622 8572 3622 8562
      3623 8542
TIME...MOT...LOC 2133Z 261DEG 55KT 3603 8598

$$

SHAMBURGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 29, 2:49 PM CST, 44 minutes earlier.

Area forecast discussion, Feb 29, 2:49 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
249 PM CST WED FEB 29 2012

.DISCUSSION...AT 230 PM A BAND OF SHOWERS/STORMS WAS ORIENTED NE-
SW ACROSS THE MID STATE...FROM CELINA AND LAFAYETTE..SOUTHWEST
ACROSS METRO NASHVILLE...TO LINDEN IN PERRY COUNTY. A TORNADO
WATCH REMAINS IN EFFECT ACROSS THE AREA...BUT SO FAR STORMS HAVE
REMAINED SUB SEVERE THANKS TO WIDESPREAD CLOUDS AND RAIN...AND
PERHAPS A LACK OF SUBSTANTIAL LOW LEVEL FORCING. STILL...MANY
FACTORS REMAIN FAVORABLE FOR SEVERE POTENTIAL SO WE CANNOT LET OUR
GUARD DOWN JUST YET. ANOTHER NARROW BAND OF SHOWERS/STORMS WAS
OVER MONTGOMERY AND STEWART COUNTIES...BACK INTO WEST TN. THIS
BAND WAS LOCATED JUST AHEAD OF THE COLD FRONT. AS THE FRONT COMES
INTO THE MID STATE LATE THIS AFTERNOON AND EVENING...STORM
INTENSIFICATION IS LIKELY. WE CONTINUE TO EXPECT CLUSTERS AND LINE
SEGMENTS WITH STRONG WINDS TO BE THE DOMINANT MODE...WITH A FEW
SPINUP TORNADOES POSSIBLE.

THE FRONT WILL MAKE IT THROUGH THE NW COUNTIES BY 4 PM...AND THOSE
AREAS WILL LIKELY BE DROPPED FROM THE TORNADO WATCH AT THAT TIME.
MOST OF THE ACTIVITY SHOULD BE EAST OF NASHVILLE BY 5 PM...THEN
EAST OF THE PLATEAU BY 7 PM.

BY LATE TONIGHT...SURFACE HIGH PRESSURE WILL BE MOVING INTO MID TN.
SKIES WILL CLEAR AND WINDS WILL DIMINISH. ALTHOUGH LOWER DEW
POINTS WILL ACCOMPANY THE NEW AIR MASS...LEFTOVER MOISTURE FROM
TODAY/S RAIN WILL BRING THE POTENTIAL FOR PATCHY GROUND FOG. LOWS
TONIGHT WILL BE MUCH COOLER...WITH LOWER 40S EXPECTED MOST
LOCATIONS.

THURSDAY WILL BE A NICE DAY UNDER HIGH PRESSURE. SKIES WILL BE
SUNNY...EXCEPT FOR A FEW PUFFY CU IN THE AFTERNOON. HIGHS WILL BE
IN THE 60S TO LOWER 70S.

BY THURSDAY NIGHT...THE HIGH PRESSURE WILL MOVE EAST AS ANOTHER
STORM SYSTEM ROLLS OUT OF THE PLAINS INTO THE MID MS VALLEY. RAPID
MOISTURE ADVECTION WILL BRING A GOOD CHANCE FOR SHOWERS/STORMS BY
FRIDAY MORNING.

FOR FRIDAY AND FRIDAY NIGHT...THE LOW PRESSURE WILL TRACK FROM THE
MID MS VALLEY TO HE GREAT LAKES...WITH A TRAILING COLD FRONT
COMING INTO THE MID STATE. SEVERE WX IS POSSIBLE AGAIN...WITH
DAMAGING WINDS...HAIL AND TORNADOES ALL POSSIBLE. IT LOOKS LIKE
CLUSTERS OR DISCREET CELLS DURING THE DAY FRIDAY WILL FUSE INTO A
QLCS OVER THE MID STATE BY EVENING...THEN THE QLCS WILL RACE OFF
TO OUR EAST LATE EVENING.

COOLER AIR UNDER A MID/UPPER TROUGH AXIS WILL BE OVER THE REGION
THIS WEEKEND. A COUPLE OF SHORTWAVES WILL DROP OVER THE REGION
THROUGH THE WEEKEND BRINGING SOME PERIODS OF CLOUDS AND PERHAPS A
FEW SHOWERS FOR SUNDAY.

FOR MONDAY AND TUESDAY...THE TROUGH AXIS WILL MOVE EAST AND THERE
WILL BE A RAPID WARMUP AS HEIGHTS REBOUND. ANOTHER LOW PRESSURE
SYSTEM AND FRONT IS EXPECTED TO BRING MORE SHOWERS/STORMS MID/LATE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      44  69  52  75 /  20   0  40  60
CLARKSVILLE    41  68  52  74 /  05   0  40  70
CROSSVILLE     43  64  51  70 /  70   0  30  60
COLUMBIA       44  71  55  76 /  30   0  50  60
LAWRENCEBURG   44  72  57  76 /  40   0  50  60
WAVERLY        41  70  54  75 /  10   0  40  70

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Feb 29, 7:55 AM CST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
755 AM CST WED FEB 29 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-011400-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
755 AM CST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE
TENNESSEE TODAY...AND INTO THE EVENING ON THE PLATEAU. THE MAIN
THREAT WILL BE A SQUALL LINE PRODUCING DAMAGING WIND AND LARGE
HAIL...BUT ISOLATED TORNADOES ARE ALSO VERY POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AND FRIDAY
NIGHT. DAMAGING WIND GUSTS WILL BE THE BULK BUT ISOLATED TORNADOES
ARE ALSO POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

07

In the hours before

Special weather statement, Feb 29, 10:35 AM CST, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1035 AM CST WED FEB 29 2012

TNZ005-006-291730-
MONTGOMERY-STEWART-
1035 AM CST WED FEB 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY AND STEWART
COUNTIES...

AT 1032 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MURRAY
TO PARIS...MOVING NORTHEAST AT 75 MPH.

THESE STORMS WILL BE NEAR...
  DOVER BY 1055 AM CST.
  CLARKSVILLE BY 1115 AM CST.

HALF INCH SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

LAT...LON 3667 8786 3664 8784 3664 8715 3638 8761
      3638 8774 3635 8784 3637 8801 3644 8807
      3649 8806 3653 8804 3660 8805 3665 8807
      3668 8807

SHAMBURGER
Special weather statement, Feb 29, 2:40 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
240 PM CST WED FEB 29 2012

TNZ010-011-292115-
CLAY-PICKETT-
240 PM CST WED FEB 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR CLAY AND PICKETT COUNTIES...

AT 236 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CELINA...MOVING EAST AT 60 MPH.

THIS STORM WILL BE NEAR...
  BYRDSTOWN BY 255 PM CST.

PEOPLE IN EASTERN CLAY AND PICKETT COUNTIES...INCLUDING THE CITY OF
BYRDSTOWN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

HALF INCH SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3660 8484 3652 8524 3654 8527 3652 8530
      3653 8534 3650 8539 3649 8539 3649 8540
      3650 8540 3650 8543 3647 8546 3661 8552
      3663 8532 3663 8507

SHAMBURGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 29, 10:35 AM CSTSpecial Weather StatementOHXStewart55 min
Feb 29, 11:26 AM CSTTornado WarningOHXHouston, Montgomery, Stewart34 min
Feb 29, 2:40 PM CSTSpecial Weather StatementOHXPickett35 min
Feb 29, 3:04 PM CSTSevere Thunderstorm WarningOHXJackson, Overton, Putnam, Smith26 min
Feb 29, 3:30 PM CSTSevere Thunderstorm WarningOHXCumberland, Fentress, Jackson, Overton, Pickett, Putnam45 min
Feb 29, 3:38 PM CSTSevere Thunderstorm WarningOHXCannon, DeKalb, Putnam, Rutherford, Smith, White and 1 more37 min
Feb 29, 3:46 PM CSTTornado WarningOHXDeKalb, Putnam, White29 min
Feb 29, 4:09 PM CSTTornado WarningOHXCumberland, Fentress, Overton, Putnam, White36 min
Feb 29, 5:14 PM CSTSevere Thunderstorm WarningOHXGrundy16 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.